Norco and Breastfeeding
According to the manufacturer of Norco (hydrocodone/APAP), breastfeeding women should generally avoid taking this medication. Research shows that the acetaminophen component of Norco passes through breast milk but is unlikely to cause problems. However, the narcotic component also passes through breast milk. This could potentially cause side effects, such as limpness or significant drowsiness, in the nursing child.
Norco While Breastfeeding: An Overview
It is unknown whether the narcotic component of Norco® (hydrocodone/APAP) passes through breast milk. If you are breastfeeding, talk with your healthcare provider before taking Norco. The manufacturer does not recommend that women use this medication while breastfeeding.
Norco and Breastfeeding: What Does the Research Say?
Norco contains two different medications: hydrocodone bitartrate (a narcotic) and acetaminophen (Tylenol®, also known as APAP). The acetaminophen component does pass through breast milk, but it is not likely to cause problems (see Tylenol and Breastfeeding).
Until relatively recently, it was unknown if hydrocodone passes through breast milk. However, it is now known that hydrocodone does pass through breast milk. As a narcotic, it could cause significant problems in a nursing infant.
Norco (or another similar medication) is often prescribed to women for pain immediately after childbirth. In this situation, it is likely that only a little of this medication passes to the baby, since the mother is usually producing only very small amounts of colostrum. However, once the mother's milk "comes in," it may be a good idea to avoid (or at least limit) the use of this medication.
If you are taking this medication while breastfeeding and notice unusual, significant drowsiness, difficulty breathing, or limpness in your child, seek immediate medical attention.